Winter Storm, Dodge
- When
- January 26, 3:00 AM CST to January 27, 6:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Snow accumulations of 6 to 8 inches were common across southeast Minnesota as a winter storm hit the area. 2 inches at Preston (Fillmore County) and 7 inches at Wabasha (Wabasha County).
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Snow accumulations of 6 to 8 inches were common across southeast Minnesota as a winter storm hit the area. Snowfall totals included 8.4 inches at Stewartville (Olmsted County), 8 inches at Austin (Mower County), 7.2 inches at Preston (Fillmore County) and 7 inches at Wabasha (Wabasha County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 25, 2:52 PM CST, 12 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CST SUN JAN 25 2004
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
MAIN FORECAST CONCERNS CONTINUES TO BE SNOW CHANCES...AMOUNTS AND
HEADLINES FOR TONIGHT THROUGH MONDAY.
19Z SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS SOUTHERN KANSAS...
WITH A BROAD EASTERLY FLOW ACROSS THE GREAT LAKES REGION...PULLING
SOME DRIER INTO THE FORECAST AREA. SURFACE DEWPOINTS JUST IN THE
SINGLE DIGITS TO NEAR ZERO ACROSS MUCH OF EASTERN WISCONSIN. RADAR
MOSAIC SHOWING MAIN SNOW AREA EXTENDING FROM NORTHEAST NEBRASKA...
INTO WESTERN MINNESOTA.
12Z 25JAN04 MODELS HAD NO REAL INITIALIZATION ERRORS AND WERE IN
GOOD AGREEMENT WITH SYSTEM TO IMPACT THE AREA TONIGHT THROUGH
MONDAY. GFS CONTINUES TO BE A LITTLE STRONGER WITH THE TROUGH MOVING
ACROSS THE MID SECTION OF THE COUNTRY...AND WITH ITS BETTER
CONSISTENCY WITH THIS SYSTEM HAVE LEANED A LITTLE TOWARD THE GFS FOR
THE DETAILS.
MAIN ENERGY WILL PULL OUT OF THE INTER MOUNTAIN WEST INTO THE CENTRAL
PLAINS LATE TONIGHT AND THEN INTO THE OHIO VALLEY MONDAY NIGHT.
MEANWHILE ASSOCIATED SURFACE LOW TO TRACK FROM THE SOUTHERN PLAINS
INTO THE OHIO VALLEY MONDAY NIGHT. INVERTED TROUGH EXTENDING
NORTHWESTWARDWARD FROM LOW TO MOVE ACROSS THE FORECAST AREA BEGINNING
LATE TONIGHT AND THROUGH THE DAY MONDAY. SEVERAL FACTORS IN PLAY TO
GENERATE LIFT ACROSS THE AREA. MODERATE QG CONVERGENCE IN THE 850MB-
700MB LAYER ACROSS THE FAR WESTERN ZONES LATE TONIGHT INTO MONDAY...
ISENTROPIC LIFT IN THE 280K-290K LAYER AND AGEOSTROPHIC LIFT DUE TO
THE CURVATURE CHANGE TRANSITIONING FROM THE RIDGE TO THE TROUGH.
ALL THIS TO INTERACT WITH THE INVERTED TROUGH LATE TONIGHT AND
MONDAY. ALL IN ALL EXPECT DEEPEST FORCING AND BEST SATURATION TO
OCCUR ACROSS THE FAR WEST. THUS WILL UPGRADE TO WINTER STORM WARNING
FOR THE FAR WESTERN COUNTIES...WITH ADVISORIES TO THE EAST OF THIS.
ALTHOUGH QPF AMOUNTS NOT OVERLY IMPRESSIVE...HIGH SNOW TO LIQUID
RATIOS SHOULD RESULT IN TOTALS OF 6 TO 8 INCHES IN WARNING AREA AND 3
TO 6 IN ADVISORY AREA.
SYSTEM TO EXIT MONDAY EVENING WITH SNOW TAPERING OFF FROM WEST TO
EAST. RELATIVE HUMIDITY PROGS INDICATES CLEARING TO OCCUR ACROSS
CENTRAL AND WESTERN MINNESOTA MONDAY EVENING AND THEN ACROSS THE
FORECAST AREA LATE MONDAY NIGHT AND TUESDAY MORNING...AS SHORTWAVE
RIDGING BUILDS IN.
NEXT SYSTEM DIVES OUT OF CANADA LATER WEDNESDAY BRING ANOTHER SHOT
OF SNOW ON THURSDAY.
AS FOR TEMPERATURES...GUIDANCE VALUES IN GOOD AGREEMENT THROUGH
TUESDAY...BUT HAVE JUMPED WAY UP ON WEDNESDAY. WITH EXPECTED FRESH
SNOW COVER WILL NO JUMP TOO HIGH FOR WEDNESDAY...BUT WILL RAISE
THEM A LITTLE FROM PREVIOUS FORECAST.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MAIN FORECAST CONCERNS WILL BE TEMPERATURES THROUGH PERIOD...AND
PRECIPITATION CHANCES WEDNESDAY NIGHT...THURSDAY AND SATURDAY. 00Z
SUNDAY GFS FASTER WITH SHORTWAVE TROUGHS IN WESTERLY FLOW THAN 12Z
SATURDAY ECMWF THROUGH. 12Z SATURDAY ECMWF MOVING TOWARD THE 00Z
SUNDAY GFS SOLUTION WITH KEEPING ARCTIC AIR MASS IN CANADA AND
ALLOWING WARMER AIR TO ADVECT INTO THE UPPER MIDWEST LATE IN THE
WEEK. ZONAL DEVELOPS ACROSS CONTINENTAL U.S. BY MIDDLE OF THIS WEEK.
THIS WILL ALLOW SHORTWAVE TROUGHS TO MOVE QUICKLY ACROSS THE
FORECAST AREA EVERY COUPLE OF DAYS THROUGH PERIOD. WILL CONTINUE
CHANCES OF PRECIPITATION FOR WEDNESDAY NIGHT AND THURSDAY. WILL
INTRODUCE PRECIPITATION CHANCES SATURDAY AND SUNDAY...AS A SECOND
WEAK SHORTWAVE TROUGH EMBEDDED IN ZONAL FLOW TRACKS QUICKLY INTO THE
UPPER MIDWEST. WILL ALSO RAISE RAISE TEMPERATURES THROUGH PERIOD
WITH MODELS TRENDING TOWARD WARMER SOLUTION.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING MIDNIGHT TONIGHT TO 6PM MONDAY
MNZ079-086>087-094>095.
WINTER WEATHER ADVISORY MIDNIGHT TO 6 PM MONDAY
MNZ088-096
IA...WINTER STORM WARNING MIDNIGHT TO 6PM MONDAY
IAZ008>010-018-019.
WINTER WEATHER ADVISORY MIDNIGHT TONIGHT TO 6 PM MONDAY
IAZ011-029>030.
WI...WINTER WEATHER ADVISORY MIDNIGHT TONIGHT TO 6PM MONDAY
WIZ032>034-041-042-053-054.
WINTER WEATHER ADVISORY 6AM MONDAY TO MIDNIGHT MONDAY NIGHT
WIZ017-029.
&&
JLR/DTJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 540 PM CST SUN JAN 25 2004 IAZ008>010-018-019-MNZ079-086-087-094-095-261200- CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA- WINNESHIEK- INCLUDING THE CITIES OF...AUSTIN...CHARLES CITY...DECORAH...ROCHESTER 540 PM CST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. .DAY ONE...TONIGHT A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH SHOULD BEGIN AROUND MIDNIGHT TONIGHT. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE ANTICIPATED BY ABOUT SUNRISE MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT. TOTAL SNOW ACCUMULATIONS OF 6 TO 8 INCHES CAN BE EXPECTED. IN ADDITION...STRONG NORTHWEST WINDS AT 15 TO 25 MPH SHOULD CAUSE CONSIDERABLE BLOWING AND DRIFTING MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS FROM THE MEDIA AND WEATHER OBSERVERS WOULD BE GREATLY APPRECIATED. IAZ011-029-030-MNZ088-096-WIZ032>034-041-042-053-054-261200- ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-HOUSTON-JACKSON-LA CROSSE- MONROE-TREMPEALEAU-VERNON-WINONA- INCLUDING THE CITIES OF...BLACK RIVER FALLS...LA CROSSE...OELWEIN... PRAIRIE DU CHIEN...SPARTA/TOMAH...VIROQUA...WAUKON...WINONA 540 PM CST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH SHOULD BEGIN AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT. TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS. WIZ017-029-261200- CLARK-TAYLOR- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE 540 PM CST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH SHOULD BEGIN EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT. TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS. WIZ043-044-055-061-261200- ADAMS-GRANT-JUNEAU-RICHLAND- INCLUDING THE CITIES OF...MAUSTON...PLATTEVILLE...RICHLAND CENTER 540 PM CST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM WILL MOVE TOWARD THE OHIO VALLEY ON MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH SHOULD BEGIN MONDAY MORNING. SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED BEFORE THE SNOW ENDS MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS. THOMPSON
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382755, 5382756, 5382757, 5382758, 5382759, 5382760, 5382761.